South Dakota, 2021

High Wind in South Dakota, March 29 to 30, 2021

March 29 to 30, 2021 · NWS ABR · 26 events in 26 counties and zones

A strong cold front moved across central and northeastern South Dakota during the afternoon and evening of March 29th, bringing high winds of 35 to 45 mph with gusts of 60 to over 70 mph into the early morning on the 30th. These winds lofted dust across the area, reducing visibility in some cases, and blew over a semi-trailer in Grant County.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front moved across central and northeastern South Dakota during the afternoon and evening of March 29th, bringing high winds of 35 to 45 mph with gusts of 60 to over 70 mph into the early morning on the 30th. These winds lofted dust across the area, reducing visibility in some cases, and blew over a semi-trailer in Grant County. Also, a large, wind-driven fire occurred in Jones County. Some of the strongest recorded wind gusts were 72 mph 11 miles S of Bullhead, at Cravens Corner, 2 miles ENE of Sisseton, and 6 miles SSW of Peever.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 29, 9:14 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 29, 9:14 AM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1014 AM CDT Mon Mar 29 2021

.UPDATE...
Issued at 1013 AM CDT Mon Mar 29 2021

Overall, the forecast remains on track this morning. Given the
speed of the front, high temperatures may not pan out, but will
leave for now due to quick jumps as the breezes have kicked in
ahead of the front.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 352 AM CDT Mon Mar 29 2021

Forecast challenges include strength of winds today through Tuesday,
along with high temperatures today (moving target is a potent strong
polar cold frontal boundary progged to move across the CWA during
daytime heating) and Tuesday. Finally, red flag fire weather
conditions are expected across the region today, and across
central/south central South Dakota Tuesday.

Currently, a surface warm front is splayed out from northwest to
southeast over the Missouri River valley extending off into western
North Dakota, with plenty of low level waa ongoing just off the
surface across the CWA, north and east of the warm front. Skies are
clear, but temperatures are holding, mainly in the 40s, on a
southerly breeze.

Water vapor satellite imagery depicts a rather vigorous/strong upper
level longwave trof digging across the Pac-NW this morning. This
system's warm front will continue to work off to the north and east
today, while it's strong cold front accompanies it into the CWA from
the northwest. The cold front should be appx halfway through the CWA
by 19Z. Ahead of the boundary, strong west-southwesterly drying
winds will knock dewpoints down considerably, creating several hours
of red flag or near red flag conditions across the CWA today. Behind
the cold fropa, after a brief initial boundary layer recovery of
higher moisture content air, dewpoints again should fall off
significantly enough to produce marginal red flag relative humidity
values this afternoon into this evening, while high wind warning
strength wind gusts are ramping up as high as 65 to 70 mph,
especially across north central South Dakota. The 3-hourly and 6-
hourly pressure tendencies accompanying/following the cold front
through the CWA should also promote strong wind gusts, CWA-wide,
well into this evening. While there may be a lull in advisory
strength winds during the late night hours tonight, advisory strong
north-northwest winds should pick up again on Tuesday, persisting
for much of the day, so the wind advisory has been extended
overnight and during the day Tuesday. Despite the cooler
temperatures forecast on Tuesday, dry fine fuels along with a lack
low level moisture across the region, continue to support relative
humidity values falling to or below 20% over central South Dakota.
Given the continuing blustery winds forecast for Tuesday, combined
with these low relative humidity values, have issued a Fire Weather
Watch for Tuesday for central South Dakota.

Temperatures today will be tough to nail down, given the fact that
strong cold front will be sweeping through the CWA. Some areas will
not warm past the low to mid 60s (north central South Dakota), while
other areas could see high temperatures topping out close to 80
degrees (far southeastern CWA). With 925hpa thermal progs on Tuesday
potentially not warming beyond 0C across some areas, temperatures
could feel quite raw, amid the strong north-northwest winds. Some
areas might night see high temperatures climbing out of the 30s.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 352 AM CDT Mon Mar 29 2021

A rather chilly air mass will be in place over the region Tuesday
night to start off the extended period. 850 mb temps look to be in
the teens below zero C as surface high pressure builds in. Pretty
cold overnight lows in the teens are in the forecast. Does not
appear to be a perfect radiational cooling night as there is still a
light northwest wind as the high is building in, so did not really
drop temps from inherited guidance.

The rest of the week and through the weekend will be highlighted by
a warming trend as heights rise across the northern plains. Looking
at thermal progs, things will get very mild or even on the warm side
as we eventually climb into the 70s to low 80s by the upcoming
weekend. Pretty good agreement in the warm up, so confidence is
rather high in this upcoming pattern change to warm temps.

As for precipitation, things look pretty quiet through the long term
period, so a dry forecast will prevail until very late in the period
when models try to get things a bit more active.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 702 AM CDT Mon Mar 29 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through Monday night at all airports.
The main issue during this time period will be very strong winds
developing today; starting out from the southwest and then
switching around to the northwest behind a cold frontal passage.
Wind speeds will increase today to 25 to 45 knots with higher
gusts. Blustery strong northerly winds will persist overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003>005-009-010-015-016-033>035-045-048.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     SDZ003>011-015>023-033>037-045-048-051.

     Wind Advisory from 7 PM CDT /6 PM MDT/ this evening to 6 PM CDT
     /5 PM MDT/ Tuesday for SDZ003>005-009-010-015-016-033>035-
     045-048.

     Wind Advisory until 6 PM CDT Tuesday for SDZ006>008-011-017>023-
     036-037-051.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for SDZ015-033>035-045-048.

MN...Red Flag Warning until 10 PM CDT this evening for MNZ039-046.

     Wind Advisory until 6 PM CDT Tuesday for MNZ039-046.

&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Dorn
Hazardous weather outlook, Mar 29, 3:03 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Mon Mar 29 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
403 AM CDT Mon Mar 29 2021 /303 AM MDT Mon Mar 29 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Today showcases High Wind Warning strength winds, at least, over
north central South Dakota, along with advisory strength winds
elsewhere. These strong winds are expected to persist overnight.

Red Flag Warning conditions are expected across much of the forecast
area off and on throughout the day today. Please do not do any
outdoor burning today or tonight!

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Advisory strength northwest winds are forecast for Tuesday. The
potential for more Red Flag conditions across central South Dakota is
being monitored closely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Jones

When
March 29, 10:25 AM CST to March 30, 7:00 AM CST
Where
Jones forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Dewey

When
March 29, 11:24 AM CST to March 30, 7:00 AM CST
Where
Dewey forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Stanley

When
March 29, 11:29 AM CST to March 30, 7:00 AM CST
Where
Stanley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Corson

When
March 29, 11:58 AM CST to March 30, 7:00 AM CST
Where
Corson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Lyman

When
March 29, 12:09 PM CST to March 30, 7:00 AM CST
Where
Lyman forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Sully

When
March 29, 12:19 PM CST to March 30, 7:00 AM CST
Where
Sully forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Hughes

When
March 29, 12:30 PM CST to March 30, 7:00 AM CST
Where
Hughes forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Walworth

When
March 29, 12:34 PM CST to March 30, 7:00 AM CST
Where
Walworth forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Deuel

When
March 29, 12:48 PM CST to March 30, 7:00 AM CST
Where
Deuel forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

High Wind, Hand

When
March 29, 1:23 PM CST to March 30, 7:00 AM CST
Where
Hand forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Potter

When
March 29, 1:49 PM CST to March 30, 7:00 AM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
March 29, 1:49 PM CST to March 30, 7:00 AM CST
Where
Buffalo forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Hyde

When
March 29, 2:44 PM CST to March 30, 7:00 AM CST
Where
Hyde forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Clark

When
March 29, 2:59 PM CST to March 30, 7:00 AM CST
Where
Clark forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

High Wind, McPherson

When
March 29, 9:29 PM CST to March 30, 7:00 AM CST
Where
McPherson forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
March 29, 9:30 PM CST to March 30, 7:00 AM CST
Where
Edmunds forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

High Wind, Brown

When
March 29, 9:34 PM CST to March 30, 7:00 AM CST
Where
Brown forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

High Wind, Roberts

When
March 29, 9:34 PM CST to March 30, 7:00 AM CST
Where
Roberts forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

High Wind, Grant

When
March 29, 9:45 PM CST to March 30, 7:00 AM CST
Where
Grant forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

A semi-truck rolled over approximately seven miles south of Summit at around 10:45 pm due to high winds. The northbound lane of I-29 was closed through 3am on the 30th.

High Wind, Spink

When
March 29, 9:59 PM CST to March 30, 7:00 AM CST
Where
Spink forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

High Wind, Faulk

When
March 29, 10:00 PM CST to March 30, 7:00 AM CST
Where
Faulk forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

High Wind, Campbell

When
March 29, 10:19 PM CST to March 30, 7:00 AM CST
Where
Campbell forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Day

When
March 29, 10:39 PM CST to March 30, 7:00 AM CST
Where
Day forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

High Wind, Marshall

When
March 29, 10:59 PM CST to March 30, 7:00 AM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

High Wind, Codington

When
March 29, 11:34 PM CST to March 30, 7:00 AM CST
Where
Codington forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

High Wind, Hamlin

When
March 30, 12:07 AM CST to 7:00 AM CST
Where
Hamlin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951093, 950942, 951092, 950941, 951094, 951095, 951096, 951077, 951115, 951098, 951078, 951099, 951097, 951106, 951080, 951079, 951101, 951109, 951117, 951103, 951082, 951076, 951105, 951104, 951107, 951108.